Florida, 2008Storm Surge and Heavy Rain in Florida, September 9 to 11, 2008
September 9 to 11, 2008 · NWS TBW · 4 events in 4 counties and zones
Swells from Hurricane Ike caused above normal tides along the west coast of Florida. Ike made landfall in the early morning hours of September 13th near Galveston, TX.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Swells from Hurricane Ike caused above normal tides along the west coast of Florida. Ike made landfall in the early morning hours of September 13th near Galveston, TX.
In Pinellas County...the Shore Acres neighborhood in Saint Petersburg had several of its streets flooded from storm surge. Water was also over a dock in Saint Pete Beach and the road was flooded near the intersection of Carson Street and 40th Avenue in Saint Petersburg. A tide gauge at Clearwater Beach reported a maximum storm surge of 1.90 feet and a storm tide of 4.80 feet. Another tide gauge at Saint Petersburg reported a maximum storm surge of 1.80 feet and a storm tide of 4.20 feet.
In Manatee County...minor flooding of roads in Holmes Beach was reported by emergency management.
In Levy County...the C-MAN station at Cedar Key reported a maximum storm surge of 2.00 feet with a maximum storm tide of 5.80 feet.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Sep 8, 7:30 PM EST, 4 hours 30 minutes earlier.
Area forecast discussion, Sep 8, 7:30 PM EST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
830 PM EDT MON SEP 8 2008
.DISCUSSION...SHOWERS AND A FEW THUNDERSTORMS MOVED OVER MOST OF
LEVY AND CHARLOTTE COUNTIES DURING THE LATE AFTERNOON AND EARLY
EVENING HOURS. ADDITIONAL SHOWERS ARE STILL MOVING FROM THE EAST AND
MAY BRING SOME BRIEF RAIN PERIODS THROUGH THE EVENING. THESE SHOWERS
ARE ASSOCIATED WITH THE OVERALL CIRCULATION OF IKE...WHICH IS NOW
AFFECTING THE ISLAND OF CUBA.
ISOLATED TO SCATTERED SHOWERS REMAIN IN THE FORECAST FOR THE REST OF
THE EVENING...THEN BECOMING SCATTERED TO NUMEROUS ON TUESDAY
AFTERNOON. ALSO...PRESSURE GRADIENTS WILL GRADUALLY BECOME TIGHTER
OVER MUCH OF CENTRAL AND SOUTHERN FLORIDA AS IKE SWINGS TO OUR
SOUTH...BRINGING BREEZY CONDITIONS THROUGH WEDNESDAY.
WITH IKE MOVING INTO THE GULF WATERS LATE TUESDAY...SWELLS GENERATED
BY THE CYCLONE WILL REACH THE WEST COAST OF FLORIDA WITH INCREASING
POTENTIAL FOR MINOR COASTAL FLOODING. THEREFORE...A COASTAL FLOOD
STATEMENT HAS BEEN ISSUED FROM WEDNESDAY AFTERNOON AND THROUGH
THURSDAY FOR ALL COASTAL COUNTIES.
CURRENT FORECAST PACKAGE LOOKS GOOD AND NO SIGNIFICANT CHANGES ARE
REQUIRED AT THIS TIME.
.PREVIOUS SYNOPSIS...
.SYNOPSIS...RIDGING OFF THE U.S. WEST COAST HAS SHIFTED WEST AS A
SHORT WAVE TROUGH DROPPED INTO THE PACIFIC NW. LARGE SCALE TROUGHING
REACHED FROM NEAR HUDSON BAY TO THE U.S. MIDWEST. ANOTHER UPPER
RIDGE OVER THE ATLANTIC EXTENDED TO THE SE U.S. HIGH PRESSURE WAS
OVER THE NORTHERN U.S. PLAINS WITH A COLD FRONT COLD FROM THE
UPPER GREAT LAKES TO THE CENTRAL PLAINS. ANOTHER HIGH WAS OVER THE
MID-ATLANTIC COAST WITH A WAVY STALLED FRONTAL BOUNDARY OVER THE
SE U.S. AND THE CENTRAL GULF COAST. HURRICANE IKE WAS ON THE CUBAN
COAST...NEAR CAMAGUEY.
&&
.AVIATION...A COUPLE ISOLD SHOWERS ON THE FAR OUTER PERIPHERY OF IKE
MAY AFFECT OUR SOUTHERN TERMINALS THE REST OF THIS EVENING AND
OVERNIGHT WITH BRIEF MVFR CONDITIONS POSSIBLE. OTHERWISE...VFR
CONDITIONS EXPECTED ACROSS MOST OF OUR CWA OVERNIGHT. ON TUESDAY...A
FEW MORE PASSING SHOWERS CAN BE EXPECTED DURING THE LATE MORNING AND
AFTERNOON...OTHERWISE VFR.
&&
.MARINE...CONDITIONS ON THE COASTAL WATERS WILL GRADUALLY
DETERIORATE WITH ADVISORY OR EXERCISE CAUTION CRITERIA EXPECTED AT
ALL WATERS. THE CAUTION AREAS MOST LIKELY WILL NEED TO BE UPGRADED
TO ADVISORY BY TUESDAY OR EARLY WEDNESDAY. A TROPICAL STORM WATCH
WILL BE IN EFFECT ON WEDNESDAY THROUGH THURSDAY FOR THE 20 TO 60 NM
OFFSHORE WATERS BETWEEN BONITA BEACH AND ENGLEWOOD.
MARINE INTERESTS NEED TO STAY UP TO DATE WITH THE LATEST FORECASTS
FROM YOUR NATIONAL WEATHER SERVICE OFFICE AND HURRICANE IKE
INFORMATION FROM THE NATIONAL HURRICANE CENTER.
&&
.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...SMALL CRAFT EXERCISE CAUTION TONIGHT IN EFFECT UNTIL
THURSDAY AFTERNOON FOR BONITA BEACH TO ENGLEWOOD OUT 20 NM-
ENGLEWOOD TO TARPON SPRINGS OUT 20 NM-TAMPA BAY WATERS-
TARPON SPRINGS TO SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS
TO SUWANNEE RIVER OUT 20 TO 60 NM.
SMALL CRAFT ADVISORY FROM IN EFFECT UNTIL 4 PM EDT THURSDAY FOR
ENGLEWOOD TO TARPON SPRINGS OUT 20 TO 60 NM-TARPON SPRINGS TO
SUWANNEE RIVER OUT 20 NM-TARPON SPRINGS TO SUWANNEE RIVER OUT
20 TO 60 NM.
SMALL CRAFT ADVISORY FROM 7 PM IN EFFECT UNTIL 4 PM EDT
WEDNESDAY FOR BONITA BEACH TO ENGLEWOOD OUT 20 TO 60 NM.
TROPICAL STORM WATCH IN EFFECT WEDNESDAY AFTERNOON FOR BONITA
BEACH TO ENGLEWOOD OUT 20 TO 60 NM.
&&
DISCUSSION...AR
AVIATION...NPHazardous weather outlook, Sep 8, 4:30 AM EST, 19 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
530 AM EDT MON SEP 8 2008
FLZ039-042-043-048>052-055>057-060>062-065-081600-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
530 AM EDT MON SEP 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
EVENING. THE PRIMARY THREATS WILL BE FREQUENT CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY DOWNPOURS AND BRIEF GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
...THUNDERSTORM IMPACT...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS EACH DAY. THE
MAIN THREATS WILL BE FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY
HEAVY DOWNPOURS AND BRIEF GUSTY WINDS. AN ISOLATED TORNADO ALSO
CANNOT BE RULED OUT ON WEDNESDAY AS SOME OF THE OUTER RAIN BANDS
OF IKE WILL EFFECT THE AREA.
....RIP CURRENT IMPACT...
DANGEROUS RIP CURRENTS WILL DEVELOP WEDNESDAY THROUGH FRIDAY AS
SWELLS FROM HURRICANE IKE REACH WESTERN FLORIDA. BEACH GOERS MUST
HEED WARNING SIGNS AND LIFEGUARD INSTRUCTIONS REGARDING RIP
CURRENT THREATS AT LOCAL BEACHES.
...HIGH SURF IMPACTS....
DANGEROUS BREAKING WAVES WILL ALSO REACH BEACHES AND LOCATIONS
ALONG THE COAST WEDNESDAY THROUGH FRIDAY. BEACH GOERS MUST
EXERCISE EXTREME CAUTION AND HEED ALL POSTED WARNINGS AND
LIFEGUARD INSTRUCTIONS WHERE AVAILABLE. THE INCREASING SURF WILL
BE ACCOMPANIED BY ROUGH WATER CONDITIONS...LARGE BREAKING WAVES...
RIP CURRENTS...AND STRONG UNDERTOW.
...MARINE GUST IMPACT...
WIND GUSTS IN EXCESS OF 35 KNOTS ARE EXPECTED TO DEVELOP OVER THE
COASTAL WATERS LATE TUESDAY THROUGH THURSDAY ESPECIALLY OFFSHORE.
MARINERS AND BEACH GOERS CAN EXPECT BREEZY TO WINDY CONDITIONS
AND SMALL CRAFT WILL WANT TO REMAIN IN PORT DURING THIS TIME.
...COASTAL FLOOD IMPACT...
LARGE SWELLS FROM HURRICANE IKE WILL BEGIN REACHING THE COASTLINE
WEDNESDAY BRINGING AN INCREASING THREAT OF MINOR COASTAL FLOODING.
AT THIS TIME...THE AMOUNT OF COASTAL FLOODING LOOKS SIMILAR TO
LAST WEEK WHEN HURRICANE GUSTAV MOVED BY TO THE SOUTH AND WEST OF
THE AREA PRODUCING TIDES THAT WERE GENERALLY 2 FEET OR LESS
ABOVE NORMAL. THE ONLY EXCEPTION WAS ALONG PORTIONS OF THE NATURE
COAST WHERE UP TO 3 FEET OCCURRED. SOME BEACH EROSION WILL ALSO
POSSIBLE ESPECIALLY AROUND THE TIME OF HIGH TIDE EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
PRC
Heavy Rain, Lee
- When
- September 9, 12:00 AM EST to September 11, 11:59 PM EST
- Where
- Lee County, (Fmy)ft Myers Page F
- Reported by
- ASOS
- Coordinates
- 26.580, -81.870
The ASOS station at Fort Myers Page Field recorded 5.01 inches of rain throughout Hurricane Ike's passage south of the state. Other CoCoRaHS stations throughout the county measured 2 to 4 inches. Some minor flooding occurred in Cape Coral, with several streets flooded with 4 to 6 inches deep water, cars stranded in those areas, and retention ponds near overflowing.
Storm Surge/Tide, Pinellas
- When
- September 10, 7:30 AM EST to September 11, 10:00 AM EST
- Where
- Pinellas forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 27.903, -82.739 (the zone’s center; the record gives no point)
The Shore Acres neighborhood in Saint Petersburg had several of its streets flooded from storm surge. Water was also over a dock in Saint Pete Beach and the road was flooded near the intersection of Carson Street and 40th Avenue in Saint Petersburg. A tide gauge at Clearwater Beach reported a maximum storm surge of 1.90 feet and a storm tide of 4.80 feet. Another tide gauge at Saint Petersburg reported a maximum storm surge of 1.80 feet and a storm tide of 4.20 feet.
Storm Surge/Tide, Manatee
- When
- September 10, 10:00 AM EST to September 11, 10:00 AM EST
- Where
- Manatee forecast zone
- Reported by
- Emergency Manager
Minor flooding of roads in Holmes Beach was reported by emergency management.
Storm Surge/Tide, Levy
- When
- September 11, 10:00 AM EST
- Where
- Levy forecast zone
- Reported by
- C-MAN Station
The C-MAN station at Cedar Key reported a maximum storm surge of 2.00 feet with a maximum storm tide of 5.80 feet.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Storm Surge/Tide
- Water pushed ashore above the normal tide by a storm’s winds and low pressure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Tropical Storm in Florida, September 9 to 10, 2008$27 million · EF1 · 8 events
- Hail and Damaging Winds in New Jersey, September 9, 2008$132,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Arizona, September 9, 2008$140,000 · 1 in hail · 3 events
- Damaging Winds in Massachusetts, September 9, 2008$68,000 · 50 kt wind · 13 events
- Flash Flooding in North Carolina, September 9 to 10, 2008$25,000 · 4 events
- Damaging Winds in Connecticut, September 9, 2008$19,000 · 50 kt wind · 4 events
- Flash Flood in Mississippi, September 9, 2008$21,000 · 1 event
- Lightning Strikes in New Hampshire, September 9, 2008$13,000 · 2 events
- Damaging Winds in Pennsylvania, September 9, 200852 kt wind · 4 events
- Flash Flooding in New Jersey, September 9, 20084 events
- Hail and Damaging Wind in Pennsylvania, September 9, 200850 kt wind · 3 events
- Damaging Winds in West Virginia, September 9, 200850 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133581, 133575, 133578, 133580.